Officials uncertain of Naloxone’s efficacy on reversing overdose effects
Harrisburg, PA – Secretary of Health Dr. Karen Murphy and Drug and Alcohol Programs Secretary Gary Tennis have an urgent warning for Pennsylvania residents and first responders that a new type of heroin laced with the drug carfentanil is causing overdoses and deaths in neighboring states and might soon be circulating in the commonwealth.
Carfentanil is one of the most potent opioids in existence. It is 10,000 times stronger than morphine and 100 times more powerful than fentanyl. It is commonly used as a tranquilizer for large animals, such as elephants. Carfentanil can slow breathing significantly. It is unsafe for human use, and even a very small dose can be lethal.
“Carfentanil is a veterinary drug used to sedate large animals and can be lethal to anyone who comes into contact with it – not just heroin users,” Secretary Murphy said. “It’s essential that first responders, health professionals, and family members of heroin users educate themselves about carfentanil to avoid accidental overdoses. First responders are urged to utilize appropriate personal protective equipment when treating known or suspected heroin overdoses.”
The Department of Health recommends that first responders and health professionals who treat an individual suspected of taking the drug, or encounter the drug itself, should use extreme caution. Carfentanil is absorbed through skin contact, inhalation, oral exposure, or ingestion, which may lead to an accidental drug poisoning.
Since carfentanil isn’t meant for human consumption, there aren’t any studies that can help us identify how effective Naloxone will be to reverse the effects of this drug. Naloxone is a life-saving medication that rapidly reverses heroin and other opioid overdoses. A standing order signed by Pennsylvania’s Physician General Dr. Rachel Levine serves as a prescription that all Pennsylvanians can use to get naloxone at pharmacies.
“The combination of heroin and carfentanil is extremely dangerous,” said Department of Drug and Alcohol Programs Secretary Gary Tennis. “Given that such a small amount of carfentanil can be deadly and most users of heroin mixed with carfentanil do not realize that is what they are getting, the chances of overdose death are very high.”
Heroin laced with carfentanil has been suspected of contributing to 174 overdoses in just six days in Cincinnati, Ohio. No overdoses from carfentanil-laced heroin have been confirmed so far in Pennsylvania. In 2015, more than 3,500 Pennsylvanians died from a drug overdose. Heroin and opioid overdose are the leading cause of accidental death in Pennsylvania.
Visit the “Opioid Abuse” page at www.health.pa.gov to learn more about state opioid initiatives. Learn more about Substance Use Disorder and treatment options at www.ddap.gov.
MEDIA CONTACTS: April Hutcheson, DOH, 717-787-1783
Jason Snyder, DDAP, 717-547-3314
# # #